Minnesota, 2011

Flash Flood and Hail in Minnesota, August 18 to 19, 2011

August 18 to 19, 2011 · NWS FGF · 16 events in 5 counties and zones

A cold front crossed into the northwest quarter of Minnesota late on the night of the 18th into the early morning hours of the 19th. Thunderstorms fired up along the boundary, from Red Lake Falls to Fosston to Bemidji, producing large hail, strong winds, and heavy amounts of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front crossed into the northwest quarter of Minnesota late on the night of the 18th into the early morning hours of the 19th. Thunderstorms fired up along the boundary, from Red Lake Falls to Fosston to Bemidji, producing large hail, strong winds, and heavy amounts of rain. Nearly continuous lightning lit up the night sky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 7:25 PM CST, 4 hours earlier.

Area forecast discussion, Aug 18, 7:25 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT THU AUG 18 2011

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES.

CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER
SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM
JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN
ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL
IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED
AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING
SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS
SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING
SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE
LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF
HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON
DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS
FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING
FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS
ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH
MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS
NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN
PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED.

&&

.AVIATION...

TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST
CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH
ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR
CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT.

&&

.HYDROLOGY...

DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER
POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE
MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN
RED MAINSTEM AND THE LOWER SHEYENNE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 18, 6:00 AM CST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU AUG 18 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT THU AUG 18 2011

...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST
OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN
MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED
AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY
FRIDAY MORNING.

A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON
WITH THUNDERSTORMS EXPECTED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Aug 18, 9:57 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT THU AUG 18 2011

MNZ005-190500-
ROSEAU MN-
1057 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL MIDNIGHT
CDT...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 12 MILES NORTH OF GREENBUSH...OR 22 MILES WEST OF
ROSEAU...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BADGER AROUND 1110 PM CDT.
ROSS AND FOX AROUND 1115 PM CDT.
ROSEAU AROUND 1125 PM CDT.
WANNASKA AND MALUNG AROUND 1130 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Aug 18, 10:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT THU AUG 18 2011

MNZ002-003-NDZ030-039-190600-
CASS ND-CLAY MN-NORMAN MN-TRAILL ND-
1154 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND WESTERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND
NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 100 AM
CDT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR HILLSBORO...OR 36 MILES NORTHWEST OF FARGO...
MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
KELSO AROUND MIDNIGHT CDT.
GRANDIN AROUND 1205 AM CDT.
HALSTAD AROUND 1215 AM CDT.
PERLEY AND HENDRUM AROUND 1220 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 103 AROUND 1155 PM CDT...AND MILE MARKER 96 AROUND MIDNIGHT
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Aug 18, 11:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 AM CDT FRI AUG 19 2011

MNZ029-030-190545-
WEST OTTER TAIL MN-WILKIN MN-
1218 AM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKIN AND WESTERN OTTER
TAIL COUNTIES UNTIL 1245 AM CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FERGUS FALLS AROUND 1225 AM CDT.
EDWARDS AROUND 1230 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI

The radar

The Fargo/Grand Forks radar (KMVX), 89 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Red Lake

When
August 18, 11:25 PM CST to 11:28 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.890, -96.270

Mainly dime to nickel sized hail fell along with a few quarter sized hailstones.

Hail, Polk

When
August 18, 11:45 PM CST
Where
Polk County, 0.83 mi NE of Mentor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.710, -96.140

Hail, Polk

When
August 18, 11:55 PM CST
Where
Polk County, 1.67 mi SE of Erskine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.650, -96.000

Quite a bit of nickel to quarter sized hail fell.

Hail, Polk

When
August 19, 12:05 AM CST
Where
Polk County, 0.83 mi SE of Mc Intosh
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.620, -95.890

Hail, Becker

When
August 19, 12:20 AM CST
Where
Becker County, 8.72 mi NW of Two Inlets
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -95.350

The hail was still in the gutters at sunrise.

Hail, Polk

When
August 19, 12:25 AM CST
Where
Polk County, 1.97 mi SE of Fosston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.550, -95.700

Hail, Beltrami

When
August 19, 12:30 AM CST
Where
Beltrami County, Pinewood
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.600, -95.130

Lots of dime to nickel sized hail fell along with very heavy rain.

Hail, Clearwater

When
August 19, 12:35 AM CST
Where
Clearwater County, 2.28 mi NNE of Lake Itasca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.280, -95.200

Marble to quarter sized hail fell at Itasca State Park.

Hail, Beltrami

When
August 19, 12:40 AM CST
Where
Beltrami County, 2.07 mi N of Scribner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.560, -95.020

Lots of quarter sized hail fell along highway 89.

Hail, Beltrami

When
August 19, 1:00 AM CST
Where
Beltrami County, 1.99 mi ESE of Bemidji
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.470, -94.860

Thunderstorm Wind, Beltrami

When
August 19, 1:00 AM CST
Where
Beltrami County, 1.99 mi ESE of Bemidji
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.470, -94.860

Very strong winds occurred with the large hail.

Thunderstorm Wind, Beltrami

When
August 19, 1:04 AM CST
Where
Beltrami County, 3.87 mi ESE of Bemidji
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.450, -94.830

Large trees were blown down along the south side of Lake Bemidji.

Thunderstorm Wind, Beltrami

When
August 19, 1:09 AM CST
Where
Beltrami County, 3.62 mi SE of Bemidji
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.440, -94.850

Some siding was blown off of a building near the Pamida store south of Lake Bemidji.

Thunderstorm Wind, Beltrami

When
August 19, 1:20 AM CST
Where
Beltrami County, 2.27 mi NNE of Pennington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.480, -94.480

Many trees were blown down and power poles snapped along Roosevelt Road and around northern Cass Lake.

Thunderstorm Wind, Beltrami

When
August 19, 1:28 AM CST
Where
Beltrami County, 4.65 mi SE of Bemidji
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.440, -94.820

There were reports of power poles snapped and power lines down in the Nymore area of southeast Bemidji and southeast Beltrami County.

Flash Flood, Beltrami

When
August 19, 1:35 AM CST to 3:35 AM CST
Where
Beltrami County, 3 mi NW of Bemidji to 3 mi SW of Bemidji
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.511, -94.945

Several streets south of downtown Bemidji had 1 to 2 feet of water flowing in them and at least one car was stranded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327008, 327009, 327010, 327011, 327012, 327013, 327014, 327015, 327016, 327017, 327019, 327020, 327021, 327023, 327024, 327039.